Synthroid & Solucortef

  1. Hello all! I'm a CVICU nurse about to hit my one year mark. I've been taking post op ohs patients for a couple months now and have a question!

    i had a patient last night pod 2 cabg x5, had their balloon pump pulled two hours before I picked them up. Ended up coding him, cardioverted a couple times, started lots of drips, got him stabilized by middle of the shift. At 5 I called the doc for an update and my uop had dropped to 15 hourly over the past two hours after id gotten a stable bp. Went over labs, vitals, drips and their rates, then he ordered 100 mcg of synthroid and 100 mg solucortef. Never heard of that one for decreased output but ok then.

    Anyone know the pathophys behind this? It's driving me crazy to know, one other nurse I work with said she's given it once before on a heart pt but didn't know. It worked like a charm, he was putting out 50 when I left.

    As a side note, first code and he was stable when I left!! Woo
    •  
  2. 3 Comments

  3. by   Esme12
    Any state of shock can include lack of sympathetic tone (spinal shock), cardiogenic shock from catecholamine toxicity (an initial response to extrem resustative measures or stress) , vasodilatory shock from inflammatory mediators, and finally, vasopressin....Arrythmias, conduction abnormalities and ischemic changes may all be present on the EKG secondary to catecholamine toxicity.

    It is believed that thryoid hormone can improve myocardial contractility via upregulation of adrenergic receptors as well as increased intracellular Ca2+ availability. There is also a phenomenon called “critical illness-related corticosteroid insufficiency (CIRCI)” in which the stress causes adrenal stress/insuffuciency. Giving these drugs is an attempt to counter act the physiological responses.
  4. by   kate99
    Thank you, that makes sense!!

    I can finally stop googling it!
  5. by   Esme12
    You are welcome.

close